Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 21, 2018, 4:56 PM MDT for Fergus County, Montana. It was in force for 64 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2018, 4:56 PM MDT (22:56 UTC)
- Expired
- Jun 21, 2018, 6:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Billings radar (KBLX), 128 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 5:01 PM MDT | HAIL 1 | 10 Wsw Forestgrove, MT | FACEBOOK POST OF A VIDEO OF A LOT OF HAIL, UP TO A QUARTER IN SIZE, FALLING 10 MILES SOUTHEAST OF LEWISTOWN. |
| Jun 21, 5:07 PM MDT | HAIL 0.88 | 7 W Forestgrove, MT | ALOT OF DIME TO NICKEL SIZED HAIL COVERING THE GROUND. REPORTS MORE HAIL FALLING THAN RAIN. ALSO REPORTS SOME BROKEN BIRD FEEDERS. |
| Jun 21, 5:10 PM MDT | TSTM WND DMG | 8 W Forestgrove, MT | ROOF RIPPED OFF BARN. WINDS ESTIMATED AT 80 MPH OR HIGHER. DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:10 PM MDT | TSTM WND DMG | 8 W Forestgrove, MT | ROOF RIPPED OFF BARN. WINDS ESTIMATED AT 80 MPH OR HIGHER. DELAYED REPORT...TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:10 PM MDT | HAIL 1.25 | 8 W Forestgrove, MT | HALF DOLLAR-SIZED HAIL. MULTIPLE REPORTS OF BROKEN WINDOWS ON NORTH SIDES OF BUILDINGS. DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| Jun 21, 5:10 PM MDT | HAIL 1.25 | 8 W Forestgrove, MT | HALF DOLLAR-SIZED HAIL. MULTIPLE REPORTS OF BROKEN WINDOWS ON NORTH SIDES OF BUILDINGS. DELAYED REPORT...TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WUUS55 KTFX 212256
SVRTFX
MTC027-220000-
/O.NEW.KTFX.SV.W.0030.180621T2256Z-180622T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
456 PM MDT THU JUN 21 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Fergus County in central Montana...
* Until 600 PM MDT.
* At 454 PM MDT, a severe thunderstorm was located 10 miles east of
Lewistown, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported hail to size of
quarters in addition to large amounts of pea to dime size
hail with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Grass Range around 540 PM MDT.
Other locations impacted by this severe thunderstorm include
Giltedge, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and frequent cloud to ground lightning
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4675 10864 4674 10876 4687 10952 4717 10928
4723 10872 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2254Z 280DEG 22KT 4702 10921
HAIL...1.00IN
WIND...60MPH
$$
Hoenisch2 follow-up statements
327
WWUS55 KTFX 212338
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
538 PM MDT THU JUN 21 2018
MTC027-220000-
/O.CON.KTFX.SV.W.0030.000000T0000Z-180622T0000Z/
Fergus MT-
538 PM MDT THU JUN 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...
At 535 PM MDT, a severe thunderstorm was located near Grass Range, or
23 miles west of Winnett, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported large amounts of pea
to dime sized hail with some hail up to the size of
quarters. Rainfall amounts of one half to three quarters of
an inch have also been reported.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grass Range, Giltedge, Heath and Forestgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4675 10864 4674 10876 4687 10952 4717 10928
4723 10872 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2335Z 280DEG 22KT 4697 10884
HAIL...1.00IN
WIND...60MPH
$$
Hoenisch244
WWUS55 KTFX 220000
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
600 PM MDT THU JUN 21 2018
MTC027-220008-
/O.EXP.KTFX.SV.W.0030.000000T0000Z-180622T0000Z/
Fergus MT-
600 PM MDT THU JUN 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 600 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail and heavy rain are still likely with this thunderstorm though
630 PM MDT over southeastern Fergus county.
LAT...LON 4675 10864 4674 10876 4687 10952 4717 10928
4723 10872 4719 10871 4718 10874 4710 10874
4710 10862 4708 10860 4684 10862
TIME...MOT...LOC 2358Z 280DEG 22KT 4695 10864
$$
HoenischWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:51 PM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 2:51 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 251 PM MDT Thu Jun 21 2018 .SYNOPSIS... Showers, thunderstorms, and localized flash flooding are possible this evening through Saturday as multiple weather disturbances move through the area. A few thunderstorms may be severe this evening with quarter-size hail and damaging wind gusts. An overall drying trend is expected Saturday night into Sunday as high pressure builds over the area. Low temperatures will mainly be in the 50s, while highs will mainly reach the 70s or 80s through this weekend. && .DISCUSSION... Tonight through Saturday...Upper level disturbance continues moving eastward across the region this evening with scattered to numerous showers and thunderstorms expected. A few storms could become strong to severe late this afternoon through early this evening. The airmass remains unsettled for Fri/Sat, with scattered showers and thunderstorms continuing. Some storms could produce heavy rain with a marginal risk for flash flooding this afternoon through Saturday, mainly south of a line from Helena to Lewistown. Afternoon temperatures will be seasonable through the period, generally within a few degrees of normal. Brusda Saturday night through Thursday...Shortwave trough exits our CWA to the east Saturday night, giving way to shortwave high pressure ridging for Sunday. Thus, an overall drying trend is expected as shower and thunderstorm probabilities decrease. On Monday, a longwave trough aloft and embedded disturbances are progged to slowly overspread our CWA from the west and break-down the shortwave ridge. In addition, a Pacific cold front looks to cross our CWA from west to east Monday night, perhaps resulting in some showers and thunderstorms. Appreciable instability and vertical wind shear may support a few severe thunderstorms and this potential scenario will continue to be monitored. The longwave trough aloft and embedded disturbances continue moving generally eastward over our region Tuesday through Wednesday. At this time, models suggest showers and thunderstorms will be isolated, but would not be surprised if the forecast trends wetter with future model runs. By next week Thursday, subtle high pressure ridging aloft is progged to build over our area behind the departing longwave trough, resulting in fair weather. Low temperatures trend near or slightly-above normal. Highs will be within several degrees of normal (i.e. mid 70's to lower 80's) for most days. The exception will be Monday, when strong warm advection ahead of the aforementioned longwave trough should contribute to highs reaching well into the 80's to lower 90's for most. - Jaszka && .AVIATION... Updated 1805Z. Showers and thunderstorms will this afternoon and move northeastward. Some storms could be severe during the afternoon/evening hours. Storms will be decreasing by 06z Fri but a chance of rain showers will redevelop in many areas around 12Z Friday. && .HYDROLOGY... Lewis and Clark County...Flood warning will continue for the entire county. Flooding is slowly decreasing across the county but it will take time for all the flooding to end. Teton County...Flood Warning will continue for the whole county for potential further runoff. Flooding is decreasing in the western portion of the county with peak flows expected this morning in the eastern portions of the county on the Teton River. Cascade County...Flood Warning will continue. The Sun River has generally crested, and will slowly fall over the next few days. The Missouri River has crested at the city of Cascade, and should crest later today near moderate flood stage around Ulm. Jefferson River...between Whitehall and Trident...Flood warning continues. Minor flooding is expected into Friday. Meagher County...Flood warning continues for flooding around Martinsdale. This warning will be evaluated later this morning. Marias River south of Shelby...Flood Warning continues. Minor flooding is expected to continue through today. Pondera...Flood advisory continues into this evening. Broadwater County...Flood advisory continues into this morning for minor flooding around Toston. Big Hole River around Melrose...Flood Advisory continues for minor flooding through today. The river is showing a falling trend, so the minor flooding should not last too long in this region. Fergus County...A flood watch is currently out for the potential of heavy rain and new flooding or flash flooding on Thursday. Flooding may then continue into the weekend along the Missouri River...especially at the James Kipp Campground. Region wide...scattered showers and thunderstorms will affect the region for the next several days. There is the potential that some thunderstorms could produce brief periods of heavy rain and additional flooding or even flash flooding. A flood watch remains in effect for portions of North Central and Southwest MT. Any heavy rainfall over any areas currently under a flood warning or advisory could make the situation worse or extend the flooding problems. Anglin/Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 57 77 53 73 / 30 50 30 30 CTB 54 75 51 70 / 20 60 30 40 HLN 56 76 52 72 / 40 40 20 30 BZN 51 73 48 69 / 60 60 30 30 WEY 42 63 40 60 / 40 50 20 50 DLN 49 73 46 65 / 60 60 20 40 HVR 55 81 55 77 / 20 50 40 40 LWT 53 71 51 69 / 70 60 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Friday morning Beaverhead...Broadwater... Gallatin...Jefferson...Judith Basin...Madison...Meagher. Flood Watch through Friday morning Fergus. Numerous flood highlights remain in effect until further notice. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jun 21, 4:36 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
436 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL LEWISTOWN 47.07N 109.42W
06/21/2018 E0.88 INCH FERGUS MT TRAINED SPOTTER
&&
JAALocal storm report, Jun 21, 4:41 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
441 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLOOD 2 WSW GREAT FALLS 47.49N 111.32W
06/21/2018 CASCADE MT NWS EMPLOYEE
REPORTS SOME WATER IN THE PARKING LOT OF THE
COUNTRY CLUB.
&&
JAALocal storm report, Jun 21, 4:43 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
443 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 4 S WHITE SULPHUR SPRIN 46.50N 110.91W
06/21/2018 M59 MPH MEAGHER MT AWOS
WHITE SULPHUR SPRINGS AIRPORT AWOS REPORT
FROM A COLLAPSING THUNDERSTORM.
&&
JAALocal storm report, Jun 21, 4:44 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND GST 2 SW LEWISTOWN 47.05N 109.46W
06/21/2018 M51 MPH FERGUS MT ASOS
LEWISTOWN ASOS REPORT.
&&
JAALocal storm report, Jun 21, 4:53 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
453 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 6 ESE LEWISTOWN 47.03N 109.32W
06/21/2018 E1.00 INCH FERGUS MT TRAINED SPOTTER
QUITE A BIT OF PEA TO QUARTER SIZED HAIL.
&&
JAALocal storm report, Jun 21, 4:54 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT THU JUN 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 6 ESE LEWISTOWN 47.03N 109.32W
06/21/2018 E1.00 INCH FERGUS MT TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM 6 ESE
LEWISTOWN. QUITE A BIT OF PEA TO QUARTER
SIZED HAIL. WINDS 40 TO 50 MPH.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:57 PM MDT | Areal Flood Advisory | TFX | Beaverhead, Madison | 22 hr |
| Jun 21, 10:34 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 41 min |
| Jun 21, 11:07 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Jun 21, 11:36 AM MDT | Areal Flood Warning | TFX | Fergus | 4 days |
| Jun 21, 11:44 AM MDT | Special Weather Statement | TFX | Lewis and Clark | 46 min |
| Jun 21, 12:00 PM MDT | Areal Flood Warning | TFX | Broadwater | 23 hr |
| Jun 21, 12:06 PM MDT | Special Weather Statement | TFX | Jefferson | 39 min |
| Jun 21, 12:24 PM MDT | Special Weather Statement | TFX | Beaverhead | 51 min |
| Jun 21, 1:13 PM MDT | Special Weather Statement | TFX | Madison | 47 min |
| Jun 21, 1:14 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Jun 21, 1:44 PM MDT | Special Weather Statement | TFX | Broadwater | 31 min |
| Jun 21, 2:01 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 44 min |
| Jun 21, 2:38 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 37 min |
| Jun 21, 2:47 PM MDT | Special Weather Statement | TFX | Chouteau, Judith Basin | 58 min |
| Jun 21, 3:01 PM MDT | Special Weather Statement | TFX | Broadwater | 44 min |
| Jun 21, 3:04 PM MDT | Special Weather Statement | TFX | 41 min | |
| Jun 21, 3:11 PM MDT | Special Weather Statement | TFX | Gallatin | 34 min |
| Jun 21, 3:21 PM MDT | Special Weather Statement | TFX | Broadwater | 39 min |
| Jun 21, 3:43 PM MDT | Special Weather Statement | TFX | Fergus | 62 min |
| Jun 21, 3:57 PM MDT | Special Weather Statement | TFX | Broadwater | 33 min |
| Jun 21, 4:00 PM MDT | Special Weather Statement | TFX | Meagher | 45 min |
| Jun 21, 4:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.